I've been struggling with irregular cycles pretty much the entire time I've had a cycle, and everyone around me said get the depo shot, especially because I'm forgetful and I don't do well with pills anyways. I'm in my late teens, so I figured a shot every 3 months would be no big deal. It was honestly the worst mistake of my life.
The day I got the shot I was immediately lightheaded and the injection site swelled up and was hard and feverish, which has never happened before. Beyond that, I felt so weak, it was ridiculous. The first few days were fine, nothing new and exciting except the fact I had this shot coursing through my veins. And then things got worse.
Not a week goes by and I'm feeling the sickest I've ever felt. I had constant chills, my vision went blurry, my heart was racing, I lost my appetite (which is a sign that something is really wrong with me), and the worst part of it all was the severe nausea and stomachache I got constantly. I would have small meals here and there to make sure I still ate, and immediately after I ate, here came the nausea, coupled with blurry vision and chills. I went to see my general doctor because I figured hey, it's winter and I just started a new semester in college, maybe I caught a bug. Tests were done and results came back as the healthiest I've ever been.
The nausea continued as the driving symptom that made me start to hate this shot, I struggle already with having nausea, I have super severe anxiety about vomiting and being sick, the nausea on this shot got to the point I had to buy pressure point wristbands to lower the nausea.
Beyond that, my moods have been insane. I've never cried more than maybe once a month, but on the shot, I find myself crying over the stupidest things, like dinosaur chicken nuggets and someone showing doubt that I can do something. When I'm not crying, I'm in the pissiest mood I've ever been in, everything annoys the hell out of me, and I have to apologize for being so rude to everyone.
And let's not forget the complete lack of sex drive. I wasn't the most sexual person before the shot, but I've gone months without a single fun time thought, and it's gotten to the point where I'm dryer than the Sahara desert, all the time. It's so uncomfortable and painful, I'm beginning to wonder if theres even discharge.
I've only had one period while on depo and it was the scariest and worst one of my life. The duration was fine, about 5 days with medium to heavy flow, nothing out of the ordinary there, but the cramping? I've never had to take Midol for cramps before but it became my best friend. Now this next part might be TMI, but it was so scary to me, I had an actual anxiety attack. I shed giant chunks of uterine lining, it looked incredibly similar to what passes during a miscarriage. I've never been sexually active so I knew it wasnt a miscarriage, but imagine my shock when I was suddenly holding the lining to my uterus in the palm of my hand.
I'm nearing the end of the 3 month cycle for depo and my body hurts so much in the most random places. My feet hurt so bad to the point I couldn't walk, my palms hurt, the area around my ribs hurts and the back pain, I've never experienced labor but if this lower back pain is 1/10th of labor pains, the blood line stops with me.
Depo is overpriced and has done nothing but ruin my life for the last 3 months, and on top of paying for the shot, I've had to pay for things to ease the side effects (which I was never told about to begin with, as the doctor was hell bent on pushing an IUD), and I know everyone is different but in my personal experience, I would never recommend this shot to anyone for any reason.